What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 5:47 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 18, 5:47 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
647 AM CDT Sat Jul 18 2020
.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Sat Jul 18 2020
Thunderstorms are ongoing early this morning. Severe thunderstorm
watch 381 goes until 6am and includes Clark and Taylor Counties.
Will continue to monitor the storm evolution should adjustments
need to be made.
The airmass along and ahead of the storms has high MLCAPE from 2000
to 4500 J/km with steep mid level lapse rates around 8.5 deg. The 0-
3km wind shear around 50kt is progged to maintain across northern
WI, but decrease southward to 35kts by 12Z for Taylor Co. The 00Z
MPX sounding had thick SBCAPE around 4396J/km, 1.42 inches
precipitable water and steep lapse rates through the sounding
with deep layer sheer around 30kts. MPX did a 06Z sounding and
showed quite a bit of dry air, supporting wind gusts with the
storms. From 22Z through late Friday night, the convective system
had expanded and maintained an eastward progression with
development along the southern extent. Per the 00Z analysis data,
the storms are running into the warm mid level temperatures from
South Dakota into southwest Minnesota. The trend is for these very
warm temperatures to strengthen into southeast Minnesota through
09Z. The initial convection was not handled well during the
evening and had developed farther east quicker. Much of the
guidance continues the push the mature convective complex across
northern Wisconsin with a MCV across the Upper Peninsula of MI,
while a few show a farther south development into the forecast
area and north of I-90, but weaken it. Some of the ensemble
guidance develop the storms with a wind threat farther southward.
Wind gusts have been in the 50 to 60 mph range, however over the
last hour, there has been a decrease in the line intensity with
fewer warnings. The orientation of the line is more east to west
on the southern end of the line and north to south with some
bowing segments farther north as it moves into northern WI. As the
storms push south into the warm air the expectation is that it
should weaken/become more elevated...however the low level jet and
moisture convergence in the area could keep it going farther
south than expected. In addition...the warm temperatures are less
pronounced farther east toward the Mississippi River.
Mesographics have downdraft CAPE around 1500J/kg...so even though
are not expecting widespread damaging winds, an isolated strong to
severe winds possible due to the environment.
Another area where storms are going to try to develop is toward DMX
in the morning hours 12-16Z on the southern portion of the thermal
ridge. These look to mostly stay south of the ARX forecast area.
Ahead of the cold front, temperatures are going to heat up.
Southwest winds increase to 15 to 30 mph After the early morning
convection and dissipation of the cloudcover, the +24 deg C warm
850mb temperatures should yield highs in the upper 80s to mid 90s
with dewpoints in the 70s. The heat advisory looks like it is in
good shape with heat index values mostly between 100 and 105,
however some spotty locations will be 105 to 110.
Thunderstorms re-develop across Minnesota Saturday afternoon with
the cold front. SBCAPE is high again from 5000-6000J/kg. The
stronger 0-3km shear remains northwest of the forecast area until
the storms have moved through the area. With the warm
temperatures in place through the evening, it's uncertain how far
south the strong to severe storms will make it, but do think they
will push southeast and bring high pops southward across most of
the forecast area this evening and overnight. The Storm Prediction
Center has a large area for the slight risk with all modes of
severe weather possible, but especially a damaging wind threat.
This appears reasonable give the forcing and instability. Some
concern for heavy rain as the front slows overnight with
precipitable water values around 2 inches. At this time...the
heavy looks to be more localized.
.LONG TERM...(Sunday through Friday)
Issued at 315 AM CDT Sat Jul 18 2020
Northwest winds behind the cold front for Sunday and not as hot
with highs in the 80s. Not as humid with surface dewpoints falling
back into the 60s. For Monday, energy will drop south through the
Dakotas and it should remain mostly dry until Tuesday when the
main trough swings through. Highs Monday and Tuesday remain near
normal in the 80s. Behind the trough, the mid-tropospheric ridge
builds into the Plains Wednesday through Friday with warmer highs
in the 80s, however shortwaves is forecast to break that ridge
down somewhat with a chance for thunderstorms Thursday and Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 647 AM CDT Sat Jul 18 2020
Line of thunderstorms moving east across southeast MN impacting
KRST through 13z. Meanwhile KLSE has shra in the vicinity.
Expecting this line of storms to weaken as it moves east, not
impacting KLSE. Otherwise, prevailing VFR conditions outside of
TS activity expected today into early this evening. A cold front
is then expected to fire another round of thunderstorms by 03z at
KLSE/KRST, clearing the area by 07z. Expect strong gusty winds
and rapid reduction in visibility due to heavy rainfall with
these storms.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for WIZ029-032>034-041>044-053>055-061.
MN...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for MNZ079-086>088-094>096.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for IAZ008>011-018-019-029-030.
&&
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DASHazardous weather outlook, Jul 18, 3:48 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
448 AM CDT Sat Jul 18 2020
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
448 AM CDT Sat Jul 18 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Morning storms are ongoing over parts of southeast Minnesota and
west central Wisconsin. Additional storms may try to work in from
central Iowa. In general, the line of storms should continue to
weaken with most winds less than 40 mph and isolated small hail.
Dangerous heat and humidity will be found across the area
today. Expect heat indices to top out between 100 and 105.Heat
Advisory is in effect for the afternoon and early evening.
Another round of strong to severe storms is expected late this
afternoon and tonight as a cold front moves into the area.
Damaging winds, locally heavy rain and large hail will be the main
threats. Some localized flooding could occur.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
On and off storm chances will continue next week. At this time,
it's too early to determine if organized severe weather will
occur.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Zapotocny
In the hours before
Special weather statement, Jul 18, 6:03 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
703 AM CDT Sat Jul 18 2020
IAZ008-009-018-019-181245-
Floyd-Chickasaw-Howard-Mitchell-
703 AM CDT Sat Jul 18 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...HOWARD...
FLOYD AND CHICKASAW COUNTIES...
At 703 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Lime Springs to near
Marble Rock. Movement was east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Charles City, Cresco, Osage, New Hampton, Nashua, St. Ansgar,
Fredericksburg, Rockford, Riceville, Lyle, Elma, Lime Springs,
Stacyville, Lawler, Rudd, Floyd, Marble Rock, Ionia, Protivin and
Jerico.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4350 9302 4350 9208 4291 9208 4291 9303
TIME...MOT...LOC 1203Z 270DEG 34KT 4349 9238 4295 9294
NMB
Special weather statement, Jul 18, 6:27 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
727 AM CDT Sat Jul 18 2020
MNZ088-095-096-181315-
Fillmore-Winona-Houston-
727 AM CDT Sat Jul 18 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA...
HOUSTON AND FILLMORE COUNTIES...
At 726 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of St. Charles to near
Lanesboro to near Harmony. Movement was east at 45 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Caledonia, Preston, Chatfield, Rushford, Spring Grove, Harmony,
Houston, Mabel, Lanesboro, Hokah, Fountain, Canton, Dakota, New
Hartford, Rushford Village, Mound Prairie, Money Creek, Highland,
Dresbach and Wilmington.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4383 9219 4391 9134 4389 9133 4350 9134
4350 9229
TIME...MOT...LOC 1226Z 272DEG 40KT 4386 9199 4368 9198 4350 9206
NMBSpecial weather statement, Jul 18, 6:37 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
737 AM CDT Sat Jul 18 2020
IAZ009>011-019-029-181315-
Winneshiek-Chickasaw-Howard-Fayette-Allamakee-
737 AM CDT Sat Jul 18 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOWARD...NORTHERN
FAYETTE...WESTERN ALLAMAKEE...WINNESHIEK AND CHICKASAW COUNTIES...
At 737 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Canton to New Hampton. Movement was
east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Decorah, Waukon, Cresco, New Hampton, West Union, Postville, Calmar,
Fredericksburg, Ossian, Elgin, Clermont, Lime Springs, Lawler,
Spillville, Fort Atkinson, Ridgeway, Ionia, Protivin, Waucoma and
Jerico.
If outdoors, seek shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4350 9230 4350 9133 4308 9158 4308 9161
4294 9161 4299 9254
TIME...MOT...LOC 1237Z 279DEG 39KT 4347 9193 4309 9232
NMBSpecial weather statement, Jul 18, 7:15 AM CST, 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
815 AM CDT Sat Jul 18 2020
IAZ010-011-019-029-030-181415-
Clayton-Winneshiek-Chickasaw-Fayette-Allamakee-
815 AM CDT Sat Jul 18 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLAYTON...
FAYETTE...ALLAMAKEE...WINNESHIEK AND EASTERN CHICKASAW COUNTIES...
At 814 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Spring Grove to 6
miles east of Ossian to near Sumner. Movement was east at 30 mph.
Winds in excess of 30 mph and small hail are possible with these
storms.
Locations impacted include...
Decorah, Waukon, West Union, Lansing, Postville, Monona, Fayette,
Calmar, Fredericksburg, Ossian, Elgin, Clermont, New Albin, Maynard,
Hawkeye, Lawler, Arlington, Spillville, Fort Atkinson and Harpers
Ferry.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4283 9208 4291 9208 4291 9245 4321 9211
4321 9208 4324 9208 4350 9179 4350 9122
4345 9123 4341 9120 4335 9121 4331 9111
4324 9106 4320 9112 4313 9118 4310 9118
4271 9159
TIME...MOT...LOC 1314Z 278DEG 27KT 4349 9153 4317 9164 4291 9205
NMBLocal storm report, Jul 18, 7:29 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
829 AM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM TSTM WND DMG 2 SSW WALTHAM 43.79N 92.89W
07/18/2020 MOWER MN PUBLIC
ONE TREE SNAPPED AT ITS BASE. TIME ESTIMATED
FROM RADAR.
&&Local storm report, Jul 18, 7:39 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 AM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM HEAVY RAIN SAINT ANSGAR 43.38N 92.92W
07/18/2020 M1.26 INCH MITCHELL IA PUBLIC
TOTAL BETWEEN 640 AND 800 AM.
&&